Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 10, NWS Melbourne, FL

January 22, 20096 counties in Florida

NWS Melbourne, FL issued this red flag warning at Jan 22, 2009, 2:08 PM EST for 6 counties in Florida. It took effect at Jan 23, 2009, 12:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2009, 2:08 PM EST (19:08 UTC)
In effect from
Jan 23, 2009, 12:00 PM EST
Expired
Jan 23, 2009, 6:00 PM EST
In force
6 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 221908
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
208 PM EST THU JAN 22 2009

FLZ041-044>047-053-054-141-144-147-222300-
/O.UPG.KMLB.FW.A.0009.090123T1700Z-090123T2300Z/
/O.NEW.KMLB.FW.W.0010.090123T1700Z-090123T2300Z/
/O.CON.KMLB.FW.W.0009.000000T0000Z-090122T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-COASTAL VOLUSIA-SOUTHERN LAKE-
NORTHERN BREVARD-
208 PM EST THU JAN 22 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM 12 PM TO 6 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 6 PM EST FRIDAY. A RED
FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON.

A DRY AIRMASS WILL CONTINUE TO REMAIN OVER THE AREA THIS AFTERNOON
AND AGAIN FRIDAY WITH LONG DURATION OF CRITICAL RH VALUES
EXPECTED. MINIMUM RH VALUES COULD BE AS LOW AS 15 TO 25 PERCENT
DURING THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY AND WARMER TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$

FLZ058-222300-
/O.NEW.KMLB.FW.W.0010.090123T1700Z-090123T2300Z/
/O.CON.KMLB.FW.W.0009.000000T0000Z-090122T2300Z/
OKEECHOBEE-
208 PM EST THU JAN 22 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM 12 PM TO 6 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 6 PM EST FRIDAY. A RED
FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

A DRY AIRMASS WILL CONTINUE TO REMAIN OVER THE AREA THIS AFTERNOON
AND AGAIN FRIDAY WITH LONG DURATION OF CRITICAL RH VALUES
EXPECTED. MINIMUM RH VALUES COULD BE AS LOW AS 20 TO 25 PERCENT
DURING THE AFTERNOON.

A DRY AIRMASS WILL CONTINUE TO REMAIN OVER THE AREA THIS AFTERNOON
AND AGAIN FRIDAY WITH LONG DURATION OF CRITICAL RH VALUES
EXPECTED. MINIMUM RH VALUES COULD BE AS LOW AS 15 TO 25 PERCENT
DURING THE AFTERNOON.

$$

FLZ059-064-222300-
/O.CON.KMLB.FW.W.0009.000000T0000Z-090122T2300Z/
ST. LUCIE-MARTIN-
208 PM EST THU JAN 22 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A DRY AIRMASS WILL CONTINUE TO REMAIN OVER THE AREA THIS
AFTERNOON. MINIMUM RH VALUES COULD BE AS LOW AS 20 TO 25 PERCENT
DURING THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$
1 follow-up statement
000 
WWUS82 KMLB 222336
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
636 PM EST THU JAN 22 2009

FLZ041-044>047-053-054-058-141-144-147-232300-
/O.CON.KMLB.FW.W.0010.090123T1700Z-090123T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-COASTAL VOLUSIA-SOUTHERN LAKE-
NORTHERN BREVARD-
636 PM EST THU JAN 22 2009

...THE RED FLAG WARNING FOR TODAY HAS EXPIRED...

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 6 PM EST
FRIDAY...

A DRY AIRMASS WILL CONTINUE TO REMAIN OVER THE AREA FRIDAY WITH
LONG DURATION OF CRITICAL RH VALUES EXPECTED. MINIMUM RH VALUES
COULD BE AS LOW AS 15 TO 25 PERCENT DURING THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Jan 22, 9:26 AM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Jan 22, 9:26 AM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
926 AM EST THU JAN 22 2009

.DISCUSSION...

...FREEZING TEMPS FOR MUCH OF THE AREA AGAIN TONIGHT ALONG WITH
WIDESPREAD FROST...

CURRENTLY...MOST OF THE AREA HAS DEALT WITH SUB-FREEZING
TEMPERATURES FOR SEVERAL HOURS OVERNIGHT AND EARLY THIS MORNING.
MANY FAWN OBSERVATION SITES SHOWED WIDESPREAD MIDDLE 20S ACROSS THE
NORTH AND AS FAR SOUTH INTO OSCEOLA COUNTY. MORNING TEMPERATURES
PRESENTLY AT MID MORNING HAVE RISEN ABOVE FREEZING WITH HIGHS
EXPECTED INTO THE UPPER 50S NORTH AND MIDDLE 60S FAR SOUTH INTO
MARTIN COUNTY. HIGH PRESSURE CONTINUES TO BUILD INTO CENTRAL FLORIDA
THIS MORNING WITH THIS TREND CONTINUING INTO THE AFTERNOON. ZONES
HAVE BEEN UPDATED TO CLEAN UP FIRST PERIOD WORDING.

TODAY-TONIGHT...(PREVIOUS)...THERE HAS BEEN LITTLE CHANGE WITH THE
MODELS SHOWING A HIGH PRESSURE CENTER SETTLING OVER THE CENTRAL
PENINSULA. THE AIR MASS WILL GRADUALLY MODIFY AND MAX TEMPS SHOULD
BE 5-10 DEGREES WARMER THAN YESTERDAY...BUT STILL WELL BELOW
NORMAL.

EXPECT EVEN BETTER RADIATIONAL COOLING CONDITIONS TONIGHT WITH
LITTLE/NO BOUNDARY LAYER FLOW AND CONTINUED CLEAR SKIES. MOS
CONTINUES TO SHOW MINS IN THE UPPER 20S ACROSS THE NORTH.
THEREFORE THE PREVIOUS FREEZE WATCH WILL BE UPGRADED TO A FREEZE
WARNING.

ADDITIONALLY...GUIDANCE IS SHOWING A PORTION OF THE SOUTH WITH
MIN TEMPS AROUND 30 TO THE LOWER 30S. SINCE THE SURFACE HIGH WILL
BE PERCHED OVER OUR AREA...HAVE OPTED TO EXTEND THE FREEZE
WARNING SOUTHWARD TO OKEECHOBEE...INCLUDING THE SPACE COAST AND
PORTIONS OF THE TREASURE COAST. THE FREEZING TEMPS ALONG THESE
COASTS WILL BE INLAND.

MOS IS SHOWING HIGHER RH VALUES TONIGHT...SO MORE WIDESPREAD FROST
IS ANTICIPATED. A LIGHT ONSHORE WIND COMPONENT SHOULD DEVELOP NEAR
THE COAST THIS AFTERNOON...WHICH WILL RAISE DEW POINTS...SO THE
WIDESPREAD INLAND FROST MIGHT EXTEND ALL THE WAY BACK TO THE
INTRACOASTAL.

&&

.AVIATION...VFR.

&&

.MARINE...MAINLY NORTHWEST WINDS TODAY BECOMING MORE WESTERLY
TONIGHT REMAINING BELOW 10 KTS. SMALL EAST/NORTHEAST SWELL NOTED
WITH SEAS 3-5 FT OFFSHORE AND 2-3 FT NEAR SHORE.

&&

.FIRE WEATHER...(PREVIOUS DISCUSSION)...HIGHER TEMPS TODAY WILL
OFFSET A SLIGHT RISE IN DEW POINTS SO MIN RH VALUES SHOULD FALL INTO
THE 20S FOR MOST OF THE AREA...AND A FEW SPOTS AGAIN SHOULD FALL
BELOW 20 PERCENT. SO LONG DURATIONS OF LOW RH WILL EASILY VERIFY RED
FLAG WARNING.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON TODAY TO 6 PM EST THIS AFTERNOON FOR
     COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN
     BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
     SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.

     FREEZE WARNING FROM 3 AM TO 8 AM EST FRIDAY FOR COASTAL
     VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-NORTHERN BREVARD-NORTHERN
     LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-
     SOUTHERN LAKE-ST. LUCIE.

     FIRE WEATHER WATCH FRIDAY AFTERNOON FOR COASTAL VOLUSIA-INDIAN
     RIVER-INLAND VOLUSIA-NORTHERN BREVARD-NORTHERN LAKE-ORANGE-
     OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE.

AM...NONE.
&&

SEDLOCK/SHARP
Hazardous weather outlook, Jan 22, 9:00 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
900 AM EST THU JAN 22 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-222000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
900 AM EST THU JAN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...EXCESSIVE COLD IMPACT...
FREEZING TEMPERATURES ARE EXPECTED AGAIN LATE TONIGHT AND FROST IS
EXPECTED TO BE EVEN MORE WIDESPREAD. RESIDENTS WILL NEED TO CONTINUE
TO PROTECT SENSITIVE VEGETATION.

ALSO...MANY HOME FIRES OCCUR DURING COLD WEATHER EPISODES. USE
EXTREME CAUTION WITH SPACE HEATERS.

...FIRE WEATHER IMPACT...
A VERY DRY AIR MASS...WITH RELATIVE HUMIDITY VALUES FALLING TO
AROUND 20 PERCENT IN SOME LOCATIONS...WILL RESULT IN CONTINUED
FIRE WEATHER CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LOW RELATIVE HUMIDITY VALUES WILL CONTINUE THE FIRE WEATHER
CONCERN THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 4:15 AM ESTFreeze WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia28 hr
Jan 22, 1:52 PM ESTHard Freeze WarningMLBLake, Orange, Volusia18 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.